Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 83, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 17, 2017, 1:42 PM MDT for Custer County, South Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2017, 1:42 PM MDT (19:42 UTC)
- Expired
- Jul 17, 2017, 2:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Custer County, SD
The radar
The Rapid City radar (KUDX), 70 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 367 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:41 PM MDT, 1 minute earlier.
Area forecast discussion, Jul 17, 1:41 PM MDT, 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 141 PM MDT Mon Jul 17 2017 .DISCUSSION...(This Evening Through Monday) Issued at 119 PM MDT Mon Jul 17 2017 Water vapor shows west southwest flow aloft with potent short wave energy to our west across WY. At the surface, low is centered over north central South Dakota with trailing cold front extending through southwest SD into the NEB panhandle. Convection has initiated in the southern Blkhls within area of easterly upslope flow. MLCAPE expected to grow to 500-1500J/KG, strongest over south central SD. Shear remains weak, but is expected to grow modestly this evening as mid level winds increase ahead of approaching short wave energy. Three area of convection of concern for this afternoon and tonight. The first is over the Blkhls this afternoon. These storms will be pulsy in nature given rather weak shear, but will have the ability to produce brief severe hail/winds. The second area is over south central SD along the frontal boundary, but this area is where the weakest shear resides so widespread severe storms not expected in this area. The third area will over northeast WY early this evening as large scale lift increases with approaching short wave. Storms that initiate over northeast WY should become rather widespread as they track into the Blkhls later this evening and across the SD plains overnight. A marginally severe hail and wind threat will exist initially, but possibly become more of a wind threat as the evening hours progress. DCAPE in excess of 1200J/KG supports this. Storms could continue well after midnight on the SD plains, then end Tuesday morning. Cold front will hang up across far southwest SD and the Blkhls on Tuesday and will be the focus for afternoon/evening storm development. Things should remain fairly capped on the SD plains given cooler easterly low level flow and subsidence behind tonights short wave. Temps will be noticeably cooler across much of the area with readings struggling to get out of the 80s. Zonal flow expected the remainder of the week with nearly daily chances for thunderstorms. Temps should remain mainly above average, but excessive heat not likely in this flow pattern. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 119 PM MDT Mon Jul 17 2017 Scattered thunderstorms will form this afternoon over the Black Hills and south central SD, with better chances for thunderstorms later this evening and overnight. Storms this evening will begin in northeastern Wyoming before moving across western South Dakota overnight. Expect gusty winds in and around storms. A few mid levels clouds will remain over the Black Hills and Foothills in the morning, before clearing by afternoon. && .FIRE WEATHER... Issued at 119 PM MDT Mon Jul 17 2017 Good chances thunderstorms across much of the area tonight, especially along/north of I-90 tonight. Gusty outflow winds possible with any storms. A bit cooler for Tuesday with easterly winds and higher relative humidities. Temperatures expected to be above average the rest of the week with nearly daily chances for thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...MLS FIRE WEATHER...Johnson
Hazardous weather outlook, Jul 17, 6:13 AM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 613 AM MDT Mon Jul 17 2017 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 613 AM MDT Mon Jul 17 2017 /713 AM CDT Mon Jul 17 2017/ This Hazardous weather outlook is for western South Dakota and Northeastern Wyoming. .DAY ONE...Today and Tonight Temperatures will be very warm again today, in the upper 80s to around 100 degrees. Scattered thunderstorms are expected to develop over the Black Hills area this afternoon, with additional development across the rest of the area late today into tonight. A few stronger storms will be possible through the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms are expected each day through the weekend. A few stronger storms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 17, 1:24 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Rapid City SD 124 PM MDT MON JUL 17 2017 SDZ029-030-074-172015- Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD- 124 PM MDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 215 PM MDT... At 124 PM MDT, Doppler radar was tracking a strong thunderstorm over southeastern Custer State Park, or 11 miles southeast of Custer, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fairburn, northern Wind Cave National Park, Blue Bell, Custer State Park, Mount Coolidge, Legion Lake, Buffalo Corrals and State Game Lodge. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4362 10352 4379 10349 4381 10302 4354 10305 TIME...MOT...LOC 1924Z 274DEG 12KT 4370 10338 Smith
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:48 PM MDT | Special Weather Statement | UNR | Harding | 42 min |
| Jul 16, 9:43 PM MDT | Special Weather Statement | UNR | Harding | 47 min |
| Jul 17, 1:24 PM MDT | Special Weather Statement | UNR | Custer | 51 min |
| Jul 17, 2:51 PM MDT | Special Weather Statement | UNR | Lawrence | 24 min |
| Jul 17, 2:56 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Jul 17, 3:24 PM MDT | Special Weather Statement | UNR | Lawrence | 36 min |
| Jul 17, 3:26 PM MDT | Special Weather Statement | UNR | Oglala Lakota | 34 min |
| Jul 17, 4:01 PM MDT | Severe Thunderstorm Warning | UNR | Fall River, Oglala Lakota | 37 min |
| Jul 17, 4:53 PM MDT | Special Weather Statement | UNR | Pennington | 37 min |
| Jul 17, 5:22 PM MDT | Special Weather Statement | UNR | Pennington | 23 min |
| Jul 17, 5:32 PM MDT | Special Weather Statement | UNR | Custer | 28 min |
| Jul 17, 5:35 PM MDT | Special Weather Statement | UNR | Lawrence | 25 min |
| Jul 16, 8:49 PM MDT | Special Weather Statement | UNR | Campbell, Crook | 41 min |
| Jul 17, 4:05 PM MDT | Special Weather Statement | UNR | Weston | 25 min |
| Jul 17, 4:35 PM MDT | Severe Thunderstorm Warning | UNR | Weston | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.